Missouri, 2005

Hail and Damaging Wind in Missouri, July 4, 2005

July 4, 2005 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported a 12 inch diameter tree down in House Springs and 3/4 inch just north of Arnold.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported a 12 inch diameter tree down in House Springs and 3/4 inch just north of Arnold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 4, 10:50 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 10:50 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT MON JUL 4 2005

.DISCUSSION...
JUST ISSUED UPDATE FOR AFTN HRS.  BLV BEST BEST FOR STG/POTENTIALLY
SVR CNVTN THIS AFTN WL BE ALG-E OF OUTFLO BNDRY NOW PASSING THRU STL
METRO AREA...WITH CAPES INCRG TO 1500-2500J/KG DURG AFTN ALG WITH
INCRG MID LVL WNDS.  CANT PRECLUDE REDVLPMT FURTHER W BUT CERTAINLY
FEEL BEST THRT WL BE IN GRTST INSTABILITY IN AFOREMENTIONED
AREA...SO HV LWRD POPS SM OVR CNTRL MO.

ALSO ADJ TEMPS A BIT...MNLY IN NW COUNTIES WHERE CLDS/SMWHAT
PERSISTENT RAIN WL MAKE TEMPS STRUGGLE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE

&&

TRUETT
Hazardous weather outlook, Jul 4, 5:28 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT MON JUL 4 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
628 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND CENTRAL MISSOURI
AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH
THE REGION.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID AND
UNSTABLE ENVIRONMENT ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON.  A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

GKS

The radar

The St Louis radar (KLSX), 33 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 4, 1:05 PM CST
Where
Jefferson County, House Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.417, -90.567

Hail, Jefferson

When
July 4, 1:15 PM CST
Where
Jefferson County, 1 mi N of Arnold
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -90.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464445, 5464446.